CSN Login
Members Online: 8

Dexamethasone-induced anxiety and paranoia

connsteele
Posts: 232
Joined: May 2011

Our son (age 34, dx 4/48/11 with inoperable GBM) has been on high doses of Dexamethasone since mid-June, which was at about the start of week-three of his 5-week radiation. Started with 24 mg a day. He has been off radiation now for almost three weeks, and he's down to 8 mg. Hoping to get him off altogether soon. But last week, he's gotten very paranoid and anxious. Thinks we're trying to cheat him, lie to him, etc. Gets very agitated. I assume it's the Dex because this isn't his usual self. His cancer doc prescribed Atavan, but it doesn't really help. Might help him sleep through the night. Has anyone else had this reaction? Any other meds that might offset this almost psychotic behavior? And, how long after going off Dex did this type of behavior go away? This is heart wrenching to see him have to go through this, along with everything else.

palmyrafan's picture
palmyrafan
Posts: 398
Joined: Mar 2011

What your son has sounds like "steroid psychosis" as it applies to Decadron. I experienced this when I was on Decadron in January and February. I turned into a screaming banshee from hell. I was put on this med during my hospital stays during this time and it took my family physician to recognize the symptoms and the syndrome and he immediately pulled me off it and put me on prednisone instead. Within 48 hours I was my normal self.

I have heard many horror stories from people who have experienced the steroid psychosis. It is a real condition and finally more doctors are recognizing this condition as a very real, very dangerous situation.

BTW, my dosage was 40 mgs a day, not very high at all, and I was a lunatic. I'm very glad my doctor recognized what was going on and switched me to a different med.

Good luck.

Teresa

KMPonder's picture
KMPonder
Posts: 102
Joined: Dec 2009

I've not posted in a while, as I've been very busy caregiving for my husband with GBM. I spoke about my husband's two battles with steroid psychosis for our nearly two-year journey with his recent brain cancer. My husband can no longer take Decadron. It did become very scary. I hated those episodes because of dealing with the other matters. I hated that doctors didn't listen to me the second time and he had to be hospitalized for five days to get the stuff out of his system.

I will tell you that he had a craniotomoy in February and did NOT take Decadron for swelling and did just fine recovering from that surgery. Doctors very quickly seem to prescribe it for swelling and it makes sense, until your loved one is affected with steroid psychosis. There are some who are simply "allergic" to high doses of this stuff (or even low doses), and my hubby's one of them. Please, please share your concerns with your physicians and see if there is an alternative.

All the best.

jmrogers81
Posts: 3
Joined: Jul 2011

Hi there. My name is Jessica (30 years old) and I was diagnosed with a stage 4 glioblastoma. I was on Dexamethasone from diagnosis until a month ago. I did have surgery to remove about 50% of the tumor, but they can't get the rest. I was awful and not acting like myself at all. I had an EXTREMELY short temper, very anxious and paranoid. I had many other side effects from it also. Since the doctors have taken me off the medicine I have gone back to myself. There were headaches and soreness in my head as I was coming off of it, but that has calmed down too since the medicine is getting out of my system. Just be there to support him and be strong for him. The side effects are NOT his fault and he honestly can't help it. Just give it time and you'll see a difference once he comes off of it. Have you been to Duke's Brain Tumor Center?

FYI: When they tried taking me off of it I had unbelievable pain because the swelling started coming back very quickly. He may be hard to deal with, but he may need to be on this medicine because it does help some people.

BabsOregon
Posts: 30
Joined: Jun 2011

Jessica,
My husband has been no high doses of Decadron since late May (he is down to 12 mg. per day this week but it has been hard to get to that). He has had horrible knee and ankle pain, particularly at night, with the reduced dose of Decadron. Did you have joint pain, too? He has not had severe personality symptoms but he is a little more cranky than he used to be (I guess I wasn't sure whether to attribute that to the Decadron or the fact that he can't do much without use of his right side).
If you did have joint pain, how long did it last?
It sounds like you are doing better now - are you still receiving treatment?

jmrogers81
Posts: 3
Joined: Jul 2011

I had and still have pain in my shoulders, neck, ankles and back. I still have mood swings and often a short temper. I have a 4 year old little boy who tests my patience everyday, but I am learning to control it. I am still in chemotherapy treatments. I go for another MRI tomorrow.

***One of the side effects of Decadron is joint or muscle pain. I have used Bengay, heating pads, warm baths or showers and that helps ease the pain sometimes. Good luck and God Bless you both.

palmyrafan's picture
palmyrafan
Posts: 398
Joined: Mar 2011

I also had joint and muscle pain while on Decadron. I felt like my knees were going to break and it was so bad we had to get an electronic chair lift installed in our house so I could take the stairs with ease.

Since I have been off the Dec since February, the joint pain has gone away. However, while on it, I did use heating pads, BenGay (love that stuff), ice and the occasional hottub or warm bath. Lavender baths seemed to help alot. Relaxed me enough to help me go to sleep and helped alleviate the muscle and joint pain.

As for the mood swings, temper and patience, I was a hellion. All my husband had to do was look at me wrong (or so I thought) and I would unleash on him. He was the one who called my PCP and told him I needed to be seen asap.

I have heard of very few people who seem to be able to tolerate the Dec. More often than not, I have heard almost nothing but bad about it.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network